You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Risedronate-Induced Arthritis

Yemisci, Oya Umit MD; Yalbuzdag, Seniz Akcay MD; Karatas, Metin MD

JCR: Journal of Clinical Rheumatology:
doi: 10.1097/RHU.0b013e3181dfbb15
Case Report
Abstract

In most cases bisphosphonates are the first choice therapy for osteoporosis. We present a case of acute arthritis associated with once-weekly risedronate in a 58-year-old woman with osteoporosis. She developed arthritis 48 hours after the second dose of oral risedronate with elevated serum acute-phase reactants. There was no evidence of rheumatoid arthritis or seronegative arthritis. Her symptoms resolved rapidly with rest, however, recurred after the patient was rechallenged with the same drug 1 week later. Although the mechanism of this potential side effect remains speculative, it is thought to be as a result of the proinflammatory properties of aminobisphosphonates. With the increasing use of bisphosphonates in the treatment and prevention of osteoporosis, physicians should be well aware of this possible side effect of these drugs.

In Brief

This is an additional report of bisphosphonate-induced arthritis. Arthritis recurred with rechallenge.

Author Information

From the Department of Physical Medicine and Rehabilitation, Baskent University, Ankara, Turkey.

Correspondence: Oya Umit Yemisci, MD, Department of Physical Medicine and Rehabilitation, Baskent University, Fevzi Cakmak Cad 5, Sok. No: 48, Bahcelievler 06490, Ankara, Turkey. E-mail: oyaumit@hotmail.com.

© 2010 Lippincott Williams & Wilkins, Inc.